West Virginia, 2007Flash Flooding and Flood in West Virginia, July 5, 2007
July 5, 2007 · NWS PBZ · 5 events in 3 counties and zones
A mesoscale convective vortex ahead of a cold front over Lake Erie produced an area of thunderstorms with very heavy rainfall. Rainfall rates over 2 inches an hour occurred across parts of Northern West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $62,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective vortex ahead of a cold front over Lake Erie produced an area of thunderstorms with very heavy rainfall. Rainfall rates over 2 inches an hour occurred across parts of Northern West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 5, 1:51 PM EST, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 5, 1:51 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 PM EDT THU JUL 5 2007
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL CONTINUE SCATTERED SHOWERS AND
THUNDERSTORMS TONIGHT. AS THE FRONT MOVES SOUTHEAST FRIDAY THERE
WILL BE A SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTERNOON.
OTHERWISE THERE WILL BE A WARMING TREND THROUGH THE WEEKEND WITH
NO RAIN EXPECTED SATURDAY AND SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
2 SEPARATE AREAS OF CONCERN THIS EVENING AS FIRST CONVECTIVE
COMPLEX MOVES SOUTHEAST TOWARD RIDGES WITH ADDITIONAL
THUNDERSTORMS FIRING ALONG LAKE BOUNDARY ACROSS NRN CWA. EXPECT
SOUTHERN CONVECTION TO CONTINUE TO THREATEN FLASH FLOODING WHILE
SEVERE WATCH WILL REMAIN INTO EARLY EVENING IN THE FAR NORTH WITH
WIND DAMAGE LOOKING TO BE MAIN THREAT. WITH SUNSET ALL STORMS
WILL WEAKEN BUT EXPECT A CHANCE OVERNIGHT AS MAIN FRONT WITH LOWER
DEW POINTS APPROACHES.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
AS COLD FRONT SHIFTS EAST REGION WILL BE IN NORTHWEST FLOW ALOFT
WITH SOME COLD ADVECTION. WILL LEAVE A SLIGHT CHANCE FOR AN
AFTERNOON STORM FRIDAY OTHERWISE HIGH PRESSURE WILL BUILD IN WITH
WARMING TEMPERATURES SATURDAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
WESTERLY FLOW AND HIGH PRESSURE WILL BRING QUITE WARM TEMPERATURES
SUNDAY INTO MONDAY. COLD FRONT APPROACHING LATE MONDAY WITH BE
WAVERING ACROSS REGION TUESDAY THROUGH THURSDAY WITH A DAILY
CHANCE OF SHOWERS AND STORMS.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MVFR SHOWERS AND CIGS GENERALLY SOUTH OF KPIT THIS EVENING WITH
SCATTERED MVFR THUNDERSTORMS NORTH OF KPIT. COLD FRONT WILL
APPROACH TOWARD DAYBREAK WITH WINDS TURNING NORTHWEST AND GENERAL
VFR CIGS INTO FRIDAY. WITH COLD ADVECTION ALOFT A SLIGHT CHANCE
FOR AN AFTERNOON THUNDERSTORM OTHERWISE VFR EXPECTED.
IN THE EXTENDED VFR CONDITIONS SATURDAY INTO MONDAY...THEN A WAVY
FRONT MONDAY NIGHT INTO TUESDAY WITH BRING A CHC OF MVFR THUNDER.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 5, 3:27 AM EST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 AM EDT THU JUL 5 2007
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-060830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
427 AM EDT THU JUL 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON
INTO THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS NO SEVERE WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Jul 5, 1:47 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EDT THU JUL 5 2007
PAZ030-032-051930-
FAYETTE PA-WESTMORELAND PA-
247 PM EDT THU JUL 5 2007
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE AND WESTMORELAND...
AT 244 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUFFS DALE
TO 5 MILES SOUTHWEST OF WALTERSBURG...OR ALONG A LINE EXTENDING FROM
2 MILES SOUTH OF NEW STANTON TO 5 MILES SOUTHWEST OF WALTERSBURG...
MOVING SOUTHEAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
CHALKHILL...CONNELLSVILLE...DONEGAL...DUNBAR...FARMINGTON...
HOPWOOD...MARKLEYSBURG...NEW STANTON...OHIOPYLE...PERRYOPOLIS...
SEVEN SPRINGS...WALTERSBURG...NORVELT...RUFFS DALE AND STAHLSTOWN
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Local storm report, Jul 5, 1:49 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT THU JUL 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD AVONMORE 40.53N 79.47W
07/05/2007 WESTMORELAND PA EMERGENCY MNGR
ROADS CLOSED IN AVONMORE DUE TO 4.5 INCHES OF RAINFALL IN
1 1/2 HOURS. SMALL STREAMS IN TOWN CENTER OUT OF THEIR
BANKS.
&&
JDSpecial weather statement, Jul 5, 2:13 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
313 PM EDT THU JUL 5 2007
PAZ007-008-052015-
MERCER PA-VENANGO PA-
313 PM EDT THU JUL 5 2007
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO AND MERCER...
AT 308 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 10 MILES NORTHWEST OF FREDONIA...
MOVING SOUTHEAST AT 40 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
FREDONIA...MAURICE K GODDARD STATE PARK...OIL CITY...POLK...
STONEBORO AND SUGARCREEK
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jul 5, 2:29 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
329 PM EDT THU JUL 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM FLASH FLOOD CONNELLSVILLE 40.02N 79.59W
07/05/2007 FAYETTE PA EMERGENCY MNGR
AREA ROAD AND BASEMENT FLOODING.
&&
JDLocal storm report, Jul 5, 3:08 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
408 PM EDT THU JUL 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG SANDY LAKE 41.35N 80.08W
07/05/2007 MERCER PA EMERGENCY MNGR
TREES REPORTED DOWN IN THE SANDY CREEK AND STONEBORO
AREA.
&&
JDSpecial weather statement, Jul 5, 4:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
544 PM EDT THU JUL 5 2007
OHZ057-058-068-052245-
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
544 PM EDT THU JUL 5 2007
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
NOBLE...MUSKINGUM AND GUERNSEY...
AT 538 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES NORTHWEST OF CUMBERLAND...
MOVING SOUTHEAST AT 35 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BELLE VALLEY...CALDWELL...CUMBERLAND...HIGH HILL...SARAHSVILLE...
SENECA LAKE PARK...SENECAVILLE...SUMMERFIELD AND WOLF RUN STATE
PARK
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Flash Flood, Marion
- When
- July 5, 5:00 PM EST to 6:30 PM EST
- Where
- Marion County, Fairmont
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.480, -80.130
Emergency management reported widespread flash flooding and mud slides in the Fairmont and Belview areas. Several roads flooded and impassible.
Flash Flood, Preston
- When
- July 5, 6:30 PM EST to 7:00 PM EST
- Where
- Preston County, 1 mi N of Fellowsville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 39.344, -79.820
A county official reported roads closed due to flash flooding north of Fellowsville.
Flood, Preston
- When
- July 5, 7:30 PM EST to 9:00 PM EST
- Where
- Preston County, 7 mi SE of Rowlesburg
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.278, -79.578
Emergency management reported flooding at RT 219 and RT 24 due to Wolf Creek out of its banks.
Flash Flood, Tucker
- When
- July 5, 8:45 PM EST to 10:15 PM EST
- Where
- Tucker County, 5 mi E of Parsons
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 39.100, -79.227
Emergency management reported roads washed out with large rocks on RT 219 between Parsons and Thomas.
Flash Flood, Tucker
- When
- July 5, 8:50 PM EST to 10:30 PM EST
- Where
- Tucker County, 8 mi E of Parsons
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.100, -79.171
Emergency management reported flash flooding on RT 219 with debris washed across road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, July 5, 2007$10 million · 50 kt wind · 13 events
- Hail and Damaging Winds in Michigan, July 5, 20071 injured · $63,000 · 1.5 in hail · 36 events
- Damaging Wind in Arizona, July 5, 2007$75,000 · 60 kt wind · 1 event
- Lightning Strikes in Pennsylvania, July 5, 2007$43,000 · 3 events
- Flash Flooding and Hail in Oklahoma, July 5, 2007$23,000 · 61 kt wind · 14 events
- Damaging Winds in Michigan, July 5, 2007$35,000 · 60 kt wind · 2 events
- Damaging Winds in Nebraska, July 5, 2007$30,000 · 70 kt wind · 4 events
- Hail and Damaging Wind in Michigan, July 5, 20072 injured · $3,000 · 1.25 in hail · 9 events
- Flash Flood and Lightning Strike in Florida, July 5, 2007$30,000 · 2 events
- Flash Flooding and Damaging Wind in Arkansas, July 5, 2007$25,000 · 52 kt wind · 5 events
- Flash Flooding in Colorado, July 5, 2007$20,000 · 2 events
- Flash Flooding in Texas, July 5, 2007$17,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48186, 48187, 48189, 48190, 48191.